Alert archive / Colorado / Tornado Warnings in 2008

Tornado Warning 31, NWS Denver/Boulder, CO

June 5, 2008Lincoln County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 5, 2008, 8:08 AM MDT for Lincoln County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2008, 8:08 AM MDT (14:08 UTC)
Expired
Jun 5, 2008, 8:30 AM MDT
In force
22 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 104 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:33 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 2.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 051408
TORBOU
COC073-051430-
/O.NEW.KBOU.TO.W.0031.080605T1408Z-080605T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
808 AM MDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 830 AM MDT

* AT 806 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES NORTH OF
  BOYERO...OR 28 MILES SOUTHEAST OF LIMON. THIS STORM WAS MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOYERO.

SPOTTERS REPORTED A FUNNEL CLOUD ABOUT 5 MILES WEST OF BOYERO ALONG 
WITH PENNY SIZED HAIL. THIS WARNING REPLACES THE PREVIOUS TORNADO 
WARNING FOR LINCOLN COUNTY. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

LAT...LON 3926 10316 3893 10317 3887 10333 3899 10353
TIME...MOT...LOC 1406Z 227DEG 35KT 3902 10328

$$
SWE
2 follow-up statements
000 
WWUS55 KBOU 051419
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
819 AM MDT THU JUN 5 2008

COC073-051430-
/O.CON.KBOU.TO.W.0031.000000T0000Z-080605T1430Z/
LINCOLN CO-
817 AM MDT THU JUN 5 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 AM MDT FOR EAST
CENTRAL LINCOLN COUNTY...

AT 817 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 8 MILES NORTH OF BOYERO...OR 28 MILES SOUTHEAST OF
LIMON. THIS STORM WAS MOVING NORTHEAST AT 26 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BOYERO.

AT 811 AM MDT...LAW ENFORCEMENT HAS REPORTED MULTIPLE FUNNEL CLOUDS 
10 MILES SOUTHEAST OF HUGO AND MOVING NORTHEAST. PENNY SIZED HAIL 
HAS ALSO BEEN REPORTED WITH THIS STORM. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3926 10316 3893 10317 3887 10333 3899 10353
TIME...MOT...LOC 1417Z 221DEG 23KT 3907 10322

$$
SWE
000 
WWUS55 KBOU 051431
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
831 AM MDT THU JUN 5 2008

COC073-051439-
/O.EXP.KBOU.TO.W.0031.000000T0000Z-080605T1430Z/
LINCOLN CO-
829 AM MDT THU JUN 5 2008

...THE TORNADO WARNING FOR EAST CENTRAL LINCOLN COUNTY WILL EXPIRE AT
830 AM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

HEAVY RAIN AND SMALL HAIL ARE STILL POSSIBLE WITH THIS STORM ACROSS 
EAST CENTRAL LINCOLN COUNTY. 

LAT...LON 3926 10316 3893 10317 3887 10333 3899 10353
TIME...MOT...LOC 1429Z 213DEG 24KT 3914 10318

$$
SWE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:00 AM MDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 5, 3:00 AM MDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 AM MDT THU JUN 05 2008

.SHORT TERM...WELL DEFINED LOW CIRCULATION SHOWN ON SATELLITE ACROSS
SOUTHERN UTAH ATTM AND HEADING EAST TOWARDS THE 4 CORNERS REGION.
PRECIP HAS BEEN HAVING HARD TIME SPREADING EAST OVERNIGHT BUT AS LOW
SLIDES EASTWARD EXPECT PRECIP SHEILD WILL EXPAND TO COVER MUCH OF
NERN CO THIS MORNING. STRONG QG ASCENT ACROSS ENTIRE CWA AS 100KT
JET ROUNDS THE BASE OF TROF AND IS NOSING INTO SERN CO. THE UPPER
LOW EXPECTED TO LIFT RAPILDY INTO NEBRASKA LATER THIS AFTN ALONG
WITH SFC TROF. PRECIP SHOULD BEGIN TO DIMINISH OVER THE FRONT RANGE
AS SFC WINDS INCREASE FROM THE NW AND LOOSE UPSLOPE FLOW. THERE WILL
BE SOME EBEDDED THUNDERSTORMS TODAY BUT OVERALL SEVERE THREAT IS
MUCH LOWER TODAY WITH DECREASES SHEAR AND INSTABILTY. HOWEVER...AS
LOW WRAPS UP OVER NEBRASKA SOME HEAVIER SHOWERS WILL DEVELOP ACROSS
FAR NERN CO. THOUGHT ABOUT FLASH FLOOD WATCH ON THE PLAINS WITH
CURRENT HEAVY RAINS HAD FALLEN ACROSS MUCH OF MORGAN AND PORTIONS OF
NRN WASHINGTON COUNTIES. HOWEVER HARD TO TELL HOW MUCH ADDITIONAL
HEAVY RAIN WILL REALLY FALL AND WILL IT BE OVER LOCALLY SATURATED
GROUNDS?  QPF FIELDS ARE ALL OVER THE PLACE ON THE NAM/GFS BUT
APPEAR THE HEAVIEST RAIN ZONED IN ACROSS NEBRASKA PANHANDLE. WILL
LET DAY SHIFT MONITOR FOR POTENTIAL FLOODING AS FEEL FLOODING WOULD
BE QUITE LOCALIZED. ALREADY HAVE A FLOOD WARNING COVERING MORGAN
COUNTY UNTIL 6 AM FOR STANDING WATER ACROSS LOW LYING AREAS AND WILL
ASSES THAT AREA TOWARDS DAWN.

AS FOR PRECIP AND SNOW CHANCES IN THE MTNS...THE NW ORGRAPHIC FLOW
DOES NOT REALLY KICK IN UNTIL LATER THIS AFTN AND TNT BETTER MSTR
AND 10-15KT FLOW. WITH RELATIVELY WARM TEMPS(700MB TEMP AROUND 0C.
WILL KEEP AMOUNTS BLO ADVISORY LVL. WILL CONTINUE TO WIND PRECIP
DOWN TNT FROM WEST TO EAST...EXCEPT MTNS WHERE PRECIP WILL CONTINUE
MUCH OF THE NIGHT BEHIND THE TROF.

.LONG TERM...FLOW WILL BE ZONAL AND THEREFORE MAINLY WARM AND DRY
THROUGH MONDAY...WITH MAINLY HIGH CLOUDS MOVING THROUGH THE ZONAL
FLOW.  THERE ARE SOME QUESTIONS ON WHETHER LOW LEVEL MOISTURE ON THE
PLAINS WILL PLAY A CONVECTIVE ROLE...ALTHOUGH IT LOOKS MOSTLY
CAPPED.  WILL LEAVE GOING FORECAST FOR ISOLATED TRW SUNDAY AND
MONDY.  THE NEXT TROUGH LOOKS LIKE IT WILL SWEEP ACROSS THE STATE ON
TUESDAY...WITH A SHORT BUT ABRUPT DROP IN TEMPS...SO HAVE ADJUSTED
MAX TEMPS DOWNWARD...CLOUDS UPWARD AND PUT IN ISOLD POPS.

&&

.AVIATION...QUITE VARIED CEILINGS EARLY THIS AM RANGING FROM IFR TO
VFR. AS PRECIP BECOMES WIDESPREAD THIS AM CIGS WILL BECOME MORE IFR.
ISOLD TSRA EMBEDDED AS LOW MOVES ACROSS THE REGION. CIGS WILL
IMPROVE THIS AFTN AS SFC WINDS INCREASE FROM THE NW.
&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
ENTREKIN/RTG
Hazardous weather outlook, Jun 5, 5:05 AM MDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
505 AM MDT THU JUN 05 2008

COZ030>051-051700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
505 AM MDT THU JUN 05 2008

...SEVERE STORMS POSSIBLE OVER FAR EASTERN COLORADO THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL EXPAND AND COVER MUCH OF EASTERN
COLORADO THIS MORNING BEFORE DECREASING FROM WEST TO EAST BY LATER
THIS AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE ACROSS FAR
EASTERN COLORADO...MAINLY EAST OF A LINE FROM LIMON TO AKRON AND
POINTS EAST. LARGE HAIL IS THE MAIN THREAT WITH THESE STORMS. HEAVY
RAIN AND LOCAL FLOODING IS ALSO POSSIBLE WITH THESE STORMS IF THEY
BEGIN TO TRACK ACROSS SIMILAR PATHS. SATURATED GROUNDS ACROSS MORGAN
AND WASHINGTON COUNTIES WILL BE MONITORED FOR THE POTENTIAL FOR
FLOODING IF STRONG STORMS FORM OVER THESE AREAS AGAIN TODAY.

FURTHER WEST ACROSS THE URBAN CORRIDOR...STORMS WILL PRODUCE HEAVY
RAINFALL AND SMALL HAIL. MOUNTAIN COMMUNITIES WILL SEE SNOWFALL OVER
THE PASSES AND HIGHER ELEVATIONS WITH 2 TO 6 INCHES EXPECTED BY
LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM AND MOSTLY DRY CONDITIONS ARE EXPECTED TO EARLY NEXT WEEK...THEN
ANOTHER TROUGH WILL SWEEP ACROSS THE STATE TUESDAY BRINING COOLER
TEMPERATURES AND A SLIGHT CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS THE EASTERN PLAINS OF
COLORADO...GENERALLY EAST OF THE URBAN CORRIDOR.

ENTREKIN/GLANCY

In the hours before

Local storm report, Jun 5, 8:06 AM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
806 AM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HAIL             7 W BOYERO              38.93N 103.40W
06/05/2008  M0.75 INCH       LINCOLN            CO   TRAINED SPOTTER

            FUNNEL CLOUD APPROXIMATELY 20 MILES EAST OF HER LOCATION
            AT 7 WEST OF BOYERO.

&&

FBENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:37 PM MDTAreal Flood AdvisoryBOUBoulder, Weld90 min
Jun 4, 7:49 PM MDTFlash Flood WarningBOUMorgan2 hr
Jun 4, 10:12 PM MDTAreal Flood WarningBOUMorgan8 hr
Jun 5, 12:40 AM MDTSevere Thunderstorm WarningBOUWeld36 min
Jun 5, 7:25 AM MDTTornado WarningBOULincoln50 min
Jun 5, 9:46 AM MDTAreal Flood AdvisoryBOULarimer3 hr
Jun 5, 10:33 AM MDTAreal Flood AdvisoryBOUBoulder2 hr
Jun 5, 11:21 AM MDTAreal Flood AdvisoryBOUMorgan, Washington3 hr
Jun 5, 3:18 PM MDTAreal Flood AdvisoryBOUMorgan, Washington3 hr

Nearby

Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.